Thunderstorm Wind, Larimer
- When
- August 23, 1:15 PM MST
- Where
- Larimer County, 0.53 mi E of Ft Collins/Loveland
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.450, -105.010
A severe thunderstorm produced a wind gust to 61 mph near Fort Collins.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced a wind gust to 61 mph near Fort Collins.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 23, 8:52 AM MST, 4 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 952 AM MDT SAT AUG 23 2014 .UPDATE... ISSUED AT 913 AM MDT SAT AUG 23 2014 PRECIPITATION AND LOWERED CEILINGS ARE PROGRESSING THROUGH WESTERN COLORADO ON THE FRONT END OF THE INCOMING TROUGH THAT IS PROGGED TO MOVE THROUGH THE AREA THIS AFTERNOON. MAIN IMPACTS WILL BE TO THE MOUNTAINS AND NORTHERN FOOTHILLS AS IT PROGRESSES INTO NORTHEAST COLORADO BY THE EARLY EVENING. OVER THE NORTHEAST PORTION THERE IS POTENTIAL FOR INCREASED WIND GUSTS AND LARGER HAIL DUE TO THE INCREASED CAPE VALUES AND QG ASCENT. DO NOT SEE A REASON TO CHANGE CURRENT POPS AND WEATHER IN GRIDS AT THIS TIME. && .SHORT TERM...(TODAY THROUGH TONIGHT ) ISSUED AT 319 AM MDT SAT AUG 23 2014 A RATHER STG UPPER LEVEL TROUGH WILL MOVE ACROSS THE NRN ROCKIES THRU TONIGHT WITH COLORADO BEING ON THE SRN EDGE OF THE TROUGH. MEANWHILE AN UPPER LEVEL JET WILL REMAIN ACROSS NRN PORTIONS OF THE AREA THRU THIS EVENING WITH SOME POTENTIAL VORTICITY IN THE MID TO UPPER LEVELS. THUS SHOULD SEE A GOOD CHC OF SHOWERS AND TSTMS IN THE MTNS LATER THIS MORNING INTO THE AFTN HOURS. OVER NERN CO LOW LVL MOISTURE WILL MIX OUT SOME THRU THE DAY EXCEPT OVER THE FAR NERN PLAINS. CAPES WILL RANGE FM 500-1000 J/KG ALONG THE FRONT RANGE WHILE OVER THE FAR NERN PLAINS VALES WILL BE ABOVE 1500 J/KG. AS OUTFLOW BOUNDARIES FM CONVECTION OVER THE HIGHER TERRAIN MOVE ACROSS BY EARLY TO MID AFTN EXPECT SCT TSTMS TO DVLP ALONG THE FRONT RANGE AND THEN MOVE RATHER QUICKLY ACROSS THE PLAINS FM LATE AFTN INTO THE EARLY EVENING HOURS. WITH RATHER STG MID LVL FLOW A FEW STORMS COULD PRODUCE WIND GUSTS UP TO 60 MPH. OVER THE FAR NERN PLAINS WHERE CAPES WILL BE BETTER SOME MARGINAL LARGE HAIL COULD OCCUR AS WELL. AS FOR HIGHS WILL KEEP READINGS MOSTLY IN THE LOWER TO MID 80S ACROSS NERN CO. BY THIS EVENING AS DRIER AIR BEGINS TO SPREAD INTO THE MTNS PRECIP SHOULD GRADUALLY DECREASE OVER THE HIGHER TERRAIN. OVER NERN CO PCPN CHANCES SHOULD END BY EARLY EVENING ALONG THE FRONT RANGE AND THEN BY MIDNIGHT OVER THE FAR NERN CORNER. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 319 AM MDT SAT AUG 23 2014 SUNDAY AND SUNDAY NIGHT...THE FLOW ALOFT REMAIN SOUTHWESTERLY. ENOUGH SUBTROPICAL MOISTURE WILL BE AROUND VIA THE GFS/ECMWF MODELS TO KEEP A CHANCE OF TSTMS IN THE AFTN/EVNG. THE BEST CHC WL BE OVER THE MOUNTAINS. ON MONDAY...THE NEXT SYSTEM WILL APPROACH CO FM THE NORTHWEST...WITH A SOUTHWESTERLY FLOW AHEAD OF IT. THUNDERSTORMS WILL AGAIN DEVELOP OVER THE CWFA MONDAY AFTN/EVNG WITH THE TROUGH ITSELF STILL OVER SRN ID/NRN UT BY 12Z TUESDAY. THE ECMWF/NAM ARE SLOWER THAN THE MORE PROGRESSIVE GFS WHICH MAINTAINS AN OPEN WAVE TROUGH...THE NAM DRIVES A CLOSED CIRCULATION INTO NORTHERN CA. THE ECMWF IS THE COMPROMISE MDL...IT CLOSES THE UPPER LOW BUT STILL SHIFTS IT EASTWARD ACROSS COLORADO...BUT SLOWER...TUESDAY INTO WEDNESDAY. WL FOLLOW THIS PLAN FOR NOW AT BUMP THE POPS UPWARD FOR TUESDAY NIGHT AND WEDNESDAY. THURSDAY AND FRIDAY...WL CONTINUE WITH THE TREND OF DRIER AND WARMER WITH A RIDGE PROGGED TO BUILD OVER THE WESTERN U.S. && .AVIATION...(FOR THE TAFS THROUGH 18Z SUNDAY MORNING) ISSUED AT 913 AM MDT SAT AUG 23 2014 EXPECT VFR CONDITIONS PRIOR TO 21Z WHEN THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THROUGH THE LATE AFTERNOON UNTIL 01Z. EXPECT LIGHT TO BRIEF MODERATE RAINSHOWERS WITH POTENTIAL FOR LIGHTING. MAIN IMPACTS WILL BE FROM WIND AND LOWERED CEILINGS THROUGH THE TEMPO PERIOD. THERE WILL BE NORTHWEST WINDS BEHIND THE TROUGH WITH DRAINAGE RETURNING BY 7Z. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...BOWEN SHORT TERM...RPK LONG TERM...COOPER AVIATION...BOWEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1033 AM MDT SAT AUG 23 2014 COZ030>051-241645- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1033 AM MDT SAT AUG 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS WITH A CHANCE OF THUNDERSTORMS OVER NORTHEAST COLORADO THIS AFTERNOON INTO THE EVENING HOURS. THE STORMS WILL PRODUCE BRIEF HEAVY RAIN AND GUSTY WINDS. OVER FAR NORTHEAST COLORADO AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER. THE THREAT OF SHOWERS AND THUNDERSTORMS WILL GRADUALLY DECREASE THIS EVENING AS DRIER AIR SPREADS ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY IT WILL REMAIN UNSETTLED SUNDAY THROUGH WEDNESDAY. ON SUNDAY IT WILL BE RELATIVELY COOL WITH A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS SUNDAY AFTERNOON AND EVENING...WITH A LESSER CHANCE ACROSS THE NORTHEAST PLAINS. IT WILL BE A LITTLE DRIER ON MONDAY WITH TEMPERATURES STILL HOVERING NEAR 80. THE NEXT STORM SYSTEM WILL BRING COOLER TEMPERATURES AND A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION LATE MONDAY NIGHT THROUGH TUESDAY NIGHT. IT WILL REMAIN COOL ON WEDNESDAY WITH A LESSER CHANCE OF THUNDERSTORMS. A RIDGE BUILDING OVER THE WEST WILL BRING DRIER AND WARMER WEATHER BACK INTO THE AREA FOR THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The Cheyenne radar (KCYS), 80 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538236.